Puerto Rico, 2015

Flash Flooding and Flooding in Puerto Rico, September 22, 2015

September 22, 2015 · NWS SJU · 6 events in 5 counties and zones

Scattered showers with isolated thunderstorms developed across the Cordillera Central resulting from a surface low across the Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Scattered showers with isolated thunderstorms developed across the Cordillera Central resulting from a surface low across the Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 22, 10:35 AM AST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 10:35 AM AST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1035 AM AST TUE SEP 22 2015

.UPDATE...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MOSTLY ACROSS THE COASTAL LOCAL DURING THE
MORNING HOURS WITH SOME OF THE SHOWERS AFFECTING THE USVI. FOR
THIS AFTERNOON WE EXPECT A VERY SIMILAR WEATHER PATTERN TO WHAT
WE HAVE OBSERVED THE PAST FEW DAYS. THE AVAILABLE MOISTURE ACROSS
THE REGION IN COMBINATION WITH LIGHT WINDS...DIURNAL HEATING AND
LOCAL EFFECTS WILL ENHANCE THE SHOWERS AND THUNDERSTORMS ACTIVITY
OVER PUERTO RICO AND PART OF THE USVI THIS AFTERNOON. THIS
GENERAL WEATHER PATTERN IS NOT EXPECTED TO CHANGE MUCH FOR THE
NEXT SEVERAL DAYS. HOWEVER...SLIGHTLY DRIER AIR WILL MOVE ACROSS
THE LOCAL ISLANDS ON THURSDAY AND FRIDAY...WHICH SHOULD LIMIT
SOMEWHAT THE AMOUNT OF SHOWERS AND THUNDERSTORMS THAT DEVELOP
COMPARED TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS. NO
SIGNIFICANT WEATHER EVENT EXPECTED TO HAVE A LOCAL IMPACT FOR THE
NEXT SEVERAL DAYS.

&&

.AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES DURING THE REST OF
THE MORNING HOURS WITH VCSH POSSIBLE AT THE USVI AND LEEWARD
TERMINALS AS WELL AS TJSJ. AFTER 22/16Z...MVFR CONDITIONS AT
TJMZ/TJBQ AND POSSIBLY TJSJ IN SHRA/TSRA THRU 22/23Z. WINDS ESE
AT 10 TO 15 KNOTS WITH SOME SEA BREEZE VARIATIONS.

&&

.MARINE...WINDS ARE EXPECTED TO REMAIN LIGHT TO MODERATE FOR THE
NEXT FEW DAYS WITH 10 TO 15 KNOTS WINDS ACROSS MOST OF THE LOCAL
WATERS. SEAS ARE ALSO EXPECTED TO REMAIN RELATIVELY TRANQUIL AS
THEY ARE EXPECTED TO BE UP TO 4 FEET FOR THE NEXT FEW DAYS.

&&

.PREV DISCUSSION... /ISSUED 524 AM AST TUE SEP 22 2015/

SYNOPSIS...SURFACE HIGH PRESSURE ACROSS THE NORTH CENTRAL
ATLANTIC IS STILL EXPECTED TO REMAIN IN PLACE FOR THE NEXT FEW
DAYS UNTIL A SURFACE LOW ACROSS THE WESTERN ATLANTIC MOVES NORTH
NORTHEAST AND INTO THE NORTH CENTRAL ATLANTIC BY THURSDAY. UPPER
LOW TO THE NORTHEAST OF THE CARIBBEAN WILL SLOWLY MOVE WEST OVER
THE NEXT FEW DAYS AND POSITION ITSELF TO THE NORTH OF THE LOCAL
ISLANDS BY WEDNESDAY AND THROUGH THE REST OF THE WORK
WEEK...WEAKENING AND MOVING NORTH THEREAFTER. WINDS ARE EXPECTED
TO REMAIN RELATIVELY LIGHT THE REST OF THE WEEK. TROPICAL STORM
IDA IS EXPECTED TO REMAIN OVER THE OPEN ATLANTIC WATERS FOR
SEVERAL DAYS.

DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE OBSERVED DURING
THE OVERNIGHT HOURS ACROSS THE LOCAL FORECAST AREA WITH SOME OF
THE SHOWERS AFFECTING THE USVI AND EASTERN PR. EVEN THOUGH THE
ACCUMULATIONS WERE FAIRLY MINIMAL AND THE SHOWERS WERE BRIEF...THE
OVERALL COVERAGE WAS FAIRLY LARGE. TODAY WE EXPECT A VERY SIMILAR
WEATHER PATTERN TO WHAT WE HAVE OBSERVED THE PAST FEW DAYS. THE
WINDS REMAIN LIGHT AND THE OVERALL AVAILABLE MOISTURE IS ENOUGH TO
ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE
IT COMBINES WITH THE LOCAL EFFECTS AND DIURNAL HEATING. CENTRAL
AND WESTERN PR HAS THE HIGHEST CHANCE OF HEAVY RAINFALL. HOWEVER
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS OTHER SECTORS IN PR
AS WELL. IN ADDITION...SHOWERS COULD DEVELOP OVER THE USVI ONCE IT
INTERACTS WITH THE ISLANDS...WITH THE NORTHWESTERN SECTIONS OF THE
ISLANDS HAVING THE HIGHER CHANCE OF RAIN AND POSSIBLE
THUNDERSTORMS.

THIS GENERAL WEATHER PATTERN IS NOT EXPECTED TO CHANGE MUCH FOR
THE NEXT SEVERAL DAYS AS THE OVERALL LARGER PATTERN AND AVAILABLE
MOISTURE IS EXPECTED TO REMAIN SOMEWHAT CONSTANT THROUGH
WEDNESDAY. ACCORDING TO THE GFS MODEL...THE PRECIPITABLE WATER
VALUES SHOULD REMAIN AT AROUND 2 INCHES TODAY AND WEDNESDAY...SLIGHTLY
DRIER AIR MOVES IN ON THURSDAY AND EVEN DRIER ON FRIDAY...WHICH
SHOULD LIMIT SOMEWHAT THE AMOUNT OF SHOWERS AND THUNDERSTORMS
THAT DEVELOP COMPARED TO WHAT WE HAVE OBSERVED THE PAST FEW
DAYS...AND ALSO WHEN COMPARED TO WHAT WE EXPECT TODAY AND
WEDNESDAY. OTHER THAN THE UPPER TROUGH THAT IS EXPECTED TO REMAIN
TO THE NORTH OF THE LOCAL AREA...THERE IS REALLY NO OTHER FEATURE
SUCH AS A TROPICAL WAVE OR OTHER...EXPECTED TO HAVE A LOCAL
IMPACT FOR THE NEXT SEVERAL DAYS.

AVIATION...VFR CONDS EXPECTED AT ALL TAF SITES IN THE MORNING HOURS
WITH VCSH POSSIBLE AT THE USVI AND LEEWARD TERMINALS AS WELL AS JSJ.
AFTER 22/16Z...MVFR CONDS AT JMZ/JBQ AND POSSIBLY JSJ IN SHRA/TSRA
THRU 22/23Z. WINDS ESE AT 10 TO 15 KNOTS WITH SOME SEA BREEZE
VARIATIONS.

MARINE...WINDS ARE EXPECTED TO REMAIN LIGHT TO MODERATE FOR THE
NEXT FEW DAYS WITH 10 TO 15 KNOT WINDS ACROSS MOST OF THE LOCAL
WATERS. SEAS ARE ALSO EXPECTED TO REMAIN RELATIVELY TRANQUIL AS
THEY ARE EXPECTED TO BE UP TO 4 FEET FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  89  79 /  40  30  30  30
STT  89  78  88  79 /  30  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

72/71
Hazardous weather outlook, Sep 22, 5:12 AM AST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
512 AM AST TUE SEP 22 2015

AMZ710>745-PRZ001>013-230915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
512 AM AST TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE
TO HEAVY RAINFALL...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING
THIS AFTERNOON...MAINLY ACROSS THE INTERIOR AND WESTERN SECTIONS
OF PUERTO RICO. AREAS IN AND AROUND THE SAN JUAN METROPOLITAN AREA
MAY ALSO OBSERVE ISOLATED THUNDERSTORMS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ACROSS THE NORTH COAST OF PUERTO RICO AND CULEBRA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY ALONG WITH TROFINESS.
THERE WILL BE POTENTIAL FOR THUNDERSTORMS AND POSSIBLE URBAN AND
SMALL STREAM FLOODING ACROSS PARTS OF PUERTO RICO WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-230915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
512 AM AST TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ACROSS THE NORTH COAST OF SAINT THOMAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

The radar

The San Juan radar (TJUA), 37 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, San Juan

When
September 22, 12:51 PM AST to 3:30 PM AST
Where
San Juan County, 5.04 mi NNW of San Juan to 4.95 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Public
Coordinates
18.451, -66.067

Two lanes of Tunel Minillas were flooded.

Flood, Aguadilla

When
September 22, 1:56 PM AST to 4:15 PM AST
Where
Aguadilla County, 4.65 mi SSW of Aguadilla to 4.93 mi SSW of Aguadilla
Cause
Heavy Rain
Reported by
Public
Coordinates
18.411, -67.154

One lane of PR-2 near Walgreens pharmacy in Aguadilla, was reported flooded.

Flash Flood, San Sebastian

When
September 22, 2:30 PM AST to 6:00 PM AST
Where
San Sebastian County, 2.38 mi WNW of San Sebastian to 2 mi NW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.338, -67.001

Road 125 km. 17.9 flooded and impassable due to Rio Guatemala, a tributary of Rio Culebrinas, going out of its banks.

Flash Flood, Moca

When
September 22, 3:00 PM AST to 6:00 PM AST
Where
Moca County, 2.46 mi WNW of Moca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.392, -67.105

Several homes and business parking lots downtown Moca, along calle Barbosa, were flooded. Also, emergency managers reported several mudslides/debris flow in urban and rural areas.

Flood, Moca

When
September 22, 8:30 PM AST to 10:45 PM AST
Where
Moca County, 3.07 mi WSW of Moca to 2.83 mi W of Moca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.368, -67.115

Rio Culebrinas went out of its bans around 8:30 pm AST, affecting Barrio Cruz and Barrio Maria. Sectors Cruz isleta, Coco and Jimenez were affected by the river.

Flood, Aguada

When
September 22, 8:30 PM AST to 10:45 PM AST
Where
Aguada County, 19.19 mi N of Aguada to 19.36 mi N of Aguada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.398, -67.166

Roads 418 and 439 were impassable due to Rio Culebrinas, which went out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603061, 603062, 603063, 603064, 603065, 603066.